Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS El Paso, TX

August 21, 2016Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 21, 2016, 4:01 PM MDT for Doña Ana County, New Mexico. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2016, 4:01 PM MDT (22:01 UTC)
Expired
Aug 21, 2016, 6:00 PM MDT
In force
119 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 76 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:00 PM MDTFLASH FLOODRadium Springs, NMLEASBURG DAM STATE PARK HAD ROAD DAMAGE FROM FLOODING ON THE AFTERNOON/EVENING OF 8/21. SOME WATER MADE IT INTO PARK BUILDINGS WITH OVER 1 FOOT OF STANDING WATER IN MAINTENANCE YARD. 24 HR PRECIP FROM AFTERNOON STORM PLUS OVERNIGHT RAIN 4.04 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS54 KEPZ 212201
FFWEPZ
NMC013-220000-
/O.NEW.KEPZ.FF.W.0011.160821T2201Z-160822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
401 PM MDT SUN AUG 21 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 600 PM MDT

* AT 400 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN WITH MORE HEAVY RAIN LIKELY. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RADIUM SPRINGS...
  PORTIONS OF JORNADA EXPERIMENTAL RANGE...
  LEASBURG DAM STATE PARK...
  AND FORT SELDEN STATE HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3262 10677 3252 10673 3243 10701 3254 10705

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:54 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 1:54 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
154 PM MDT SUN AUG 21 2016

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas week while upper disturbances and surface boundaries
enter the region. This weather pattern will bring showers and
thunderstorms to much of the Borderland through much of this week.
Very heavy rains with flooding...hail and strong winds may occur
with a few of the storms.

&&

.DISCUSSION...
Air mass moist and unstable this afternoon with precipitable water
around 1.3 inches and mucapes 1.2 to 1.4 inches. Weak upper wave
is currently moving across central and eastern portions of the cwa
resulting in slow moving thunderstorms which are producing both
heavy rains and hail per radar data. 30 kt 6 km flow also providing
favorable shear for updraft enhancement

For tonight through Monday night primary upper trough axis will
remain over Great Basin region with several embedded waves likely
ejecting ahead of it to the northeast across New Mexico and west
Texas. At low levels high pressure well to the east combined with
low pressure west of the divide will induce more east to southeast
winds most areas with further transport of abundant moisture.
Surface dewpoints will remain in the 50s and lower 60s through
Tuesday contributing to high precipitable water amounts ranging
mostly from an inch in the far west to 1.4 inches east.
Consequently mucapes will be from around 600 to 1200 j/kg with k
indices mid 30s to lower 40s. While lifting will be mostly weak
little convective inhibition will exist so expect scattered to
numerous thunderstorms through Tuesday. Given the moisture and
initial slow storm movement flash flooding appears to be the
primary weather threat. However primary trough axis will approach
the CWA Monday afternoon and moves across the area Tuesday. This
will not only increase dynamic forcing but also cause 30 to 40 kt
westerly wind flow at 6 km above the ground. Thus the vertical
wind shear may generate stronger updrafts with a few storms
producing larger hail and high damaging wind gusts.

Slightly drier air moves into the region on Wednesday causing some
decrease in convective activity. However another cold front will
drop southward across the area on Thursday with southeast to
southerly flow behind the boundary will advect more moisture back
into New Mexico/west Texas while weak upper waves likely enter
the region from the south and southwest. Thus the threat of
scattered thunderstorms will resume later periods.

&&

.AVIATION...Valid 22/00Z-23/00Z.
Fairly strong convection developing east of El Paso early this
afternoon.  Expect thunderstorm coverage to expand westward as weak
PVA moves into SW New Mexico from AZ.  Thunderstorm threat exists
for all terminals, and currently carrying TEMPO groups for KELP as
storms south of the border should drift north and interact with
outflow from storms to the east.  Timing elsewhere is difficult, but
should see storms over the Black Range drift into KTCS within the
next couple of hours.  Expect slightly less thunderstorm coverage
tomorrow but overall a more active week ahead compared to last week.

&&

.FIRE WEATHER...
Thunderstorms are developing over much of the lowlands near and east
of the Rio Grande and will expand into the higher terrain and shift
focus westward heading into the evening hours. Despite having west
to southwest flow aloft much of the week ahead, we will remain under
the monsoonal moisture plume aloft with generally good precip
chances through the week. Expect excellent RH recovery overnight,
and elevated afternoon Min RH values as well. Light and generally S
to SE winds will prevail, with some westerlies in the afternoon for
areas west of the Continental Divide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  88  69  89 /  40  30  40  40
Sierra Blanca           64  84  65  84 /  30  40  40  40
Las Cruces              64  85  63  86 /  50  40  40  40
Alamogordo              63  86  62  87 /  40  40  50  40
Cloudcroft              47  66  49  68 /  50  60  50  50
Truth or Consequences   63  83  62  84 /  50  40  40  30
Silver City             58  79  56  79 /  60  50  30  30
Deming                  64  86  63  87 /  50  40  40  20
Lordsburg               64  87  63  87 /  50  40  30  20
West El Paso Metro      68  88  69  88 /  40  40  40  40
Dell City               63  86  64  88 /  30  40  40  40
Fort Hancock            68  89  69  88 /  40  40  40  40
Loma Linda              61  82  63  82 /  40  40  40  40
Fabens                  67  88  67  87 /  40  40  40  40
Santa Teresa            67  87  67  87 /  40  40  40  40
White Sands HQ          66  85  66  85 /  40  40  40  40
Jornada Range           62  85  61  85 /  50  40  40  40
Hatch                   64  85  64  86 /  50  40  40  40
Columbus                66  88  65  88 /  50  40  40  20
Orogrande               64  85  65  86 /  40  30  50  40
Mayhill                 50  71  52  73 /  50  60  50  50
Mescalero               51  73  52  76 /  50  60  50  50
Timberon                49  72  50  74 /  50  60  50  50
Winston                 53  76  52  77 /  60  60  40  40
Hillsboro               59  82  59  83 /  60  50  40  40
Spaceport               62  84  61  83 /  50  40  40  40
Lake Roberts            53  79  51  80 /  60  60  40  40
Hurley                  59  81  57  81 /  50  50  30  20
Cliff                   59  85  59  86 /  60  50  30  30
Mule Creek              56  82  55  81 /  50  50  30  20
Faywood                 59  83  58  84 /  60  50  40  20
Animas                  62  87  62  88 /  40  40  30  30
Hachita                 62  87  62  88 /  50  40  30  30
Antelope Wells          62  85  61  85 /  50  50  30  30
Cloverdale              61  80  60  81 /  50  50  30  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/22 Hardiman
Hazardous weather outlook, Aug 21, 11:39 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1139 AM MDT SUN AUG 21 2016

NMZ401>417-TXZ418>424-221830-UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1139 AM MDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SEVERAL STORMS MAY
PRODUCE VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING 2 INCHES.
THUS FLASH FLOODING IS POSSIBLE ACROSS ISOLATED LOCATIONS
...ESPECIALLY AROUND LOW WATER CROSSINGS AND ALONG ARROYOS AND SMALL
STREAMS. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT. A
FEW STORMS MAY PRODUCE HEAVY RAINS RESULTING IN FLASH FLOODING.
SEVERAL STORMS MAY ALSO BECOME SEVERE WITH HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH.

A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR WINDS ESTIMATED 50
MPH OR STRONGER.

ROGASH

In the hours before

Special weather statement, Aug 21, 1:54 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
154 PM MDT SUN AUG 21 2016

TXZ420-421-212045-
SALT BASIN TX-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
154 PM MDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH COUNTY
UNTIL 245 PM MDT...

AT 153 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF DESERT HAVEN...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
HUDSPETH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3162 10577 3179 10585 3193 10564 3166 10551
TIME...MOT...LOC 1953Z 249DEG 10KT 3174 10573

LANEY
Special weather statement, Aug 21, 2:49 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
249 PM MDT SUN AUG 21 2016

NMZ411-TXZ418>420-423-212145-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
WESTERN EL PASO COUNTY TX-EASTERN/CENTRAL EL PASO COUNTY TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
249 PM MDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND EL
PASO COUNTIES UNTIL 345 PM MDT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ACROSS THE AREA INCLUDING STORMS LOCATED OVER AND AROUND EL
PASO.

HEAVY RAINS...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANTHONY...WEST EL PASO...MISSION VALLEY...FAR EAST EL PASO...
HORIZON CITY...SANTA TERESA...HUECO TANKS...NORTHEAST EL PASO...
EAST EL PASO...CENTRAL EL PASO...VINTON...SOCORRO...SUNLAND PARK...
CANUTILLO...FORT BLISS...LA UNION...WESTWAY...AGUA DULCE...
FRANKLIN MOUNTAINS STATE PARK AND HUECO MOUNTAIN ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3162 10630 3174 10639 3176 10645 3175 10649
      3178 10653 3179 10693 3199 10694 3199 10601
      3155 10600
TIME...MOT...LOC 2047Z 239DEG 49KT 3196 10631

ROGASH
Special weather statement, Aug 21, 3:40 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
340 PM MDT SUN AUG 21 2016

NMZ410-411-212230-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-
340 PM MDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 430
PM MDT...

AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RADIUM SPRINGS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RADIUM SPRINGS...LEASBURG...LAS CRUCES...DONA ANA...
NORTHEAST LAS CRUCES...HILL...EAST MESA...
PORTIONS OF JORNADA EXPERIMENTAL RANGE...
LEASBURG DAM STATE PARK AND FORT SELDEN STATE HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3240 10702 3259 10699 3259 10670 3235 10669
TIME...MOT...LOC 2140Z 277DEG 9KT 3249 10692

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:11 PM MDTAreal Flood AdvisoryEPZSierra64 min
Aug 21, 12:41 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Aug 21, 2:48 PM MDTAreal Flood AdvisoryEPZDoña Ana117 min
Aug 21, 3:01 PM MDTSevere Thunderstorm WarningEPZDoña Ana44 min
Aug 21, 3:07 PM MDTSevere Thunderstorm WarningEPZDoña Ana38 min
Aug 21, 3:27 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 21, 3:40 PM MDTSpecial Weather StatementEPZDoña Ana50 min
Aug 21, 3:47 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero43 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.